Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes raised liver enzymes?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2453 Questions
Question
I’m a 53 year old male in good health and have a good diet/exercise program. I do have some slight plaque in LAD artery based on 2/08 and 11/13 calcium scores of 30 and 80, respectively, but blood pressure and all lipid profiles are very good. In an effort to enhance my HDL (which was already mid 50’s) I took 500 mg slo niacin along with about 130 mg of regular niacin a day between 12/15/13 and 1/24/14. While it increased hdl from 50’s to 70’s, I received some bloodwork results (blood taken 1/15/14) that showed elevated ALT and AST. I had confidential follow-up testing done at AnyLab test on 1/24/14 that showed these levels had increased to 60, 62, and 110 for ALT, AST, and GGT, respectively . I’ve never had a high ALT or GGT (ALT normally in 30’s and GGT in high 20’s on previous AnyLab results). The AST has been a few points high in a couple of previous tests over the last 3 to 4 years. These normal readings occurred when I was drinking beer on weekends ( normally not during week). I have not had any alcohol at all since 1/24/14 and the GGT has only come down to 91 (0-65). The AST and ALT have come down with ALT at about 43 (normal) and AST a little high at 49 (40 high) but I am working out harder than normal which might explain part of AST. However, it’s the GGT that is more of a concern as it’s always been low when going through AnyLab testing as recently as July of 2013. Latest blood chemistry from Dr. on 3/24/14 shows all normal except the slightly high AST but I’m pretty sure the GGT is still high (I told him not to check it of insurance fears when it shows up in medical records as being high). Have a few questions: 1. Do you think there could be some residual liver toxicity damage from the niacin that might take longer to resolve? 2. Concerning the plaque noted above, I was taking about 3 gr/day plus I eat salmon every week. The fish oil I do take is high quality and has certificate of compliance for toxin removal. Is there anything in fish oil that might possibly cause elevations. I have cut back to about 1.5 gr/day and tend to think it’s more a residual issue from the slo niacin. 3. I took a supplement called Protandim during the 1/24/14 to 3/24/14 period. Ingredients are, Milk Thistle, Bacapo Extract, Ashwagandhandha extract, Green Tea Extract, and Tumeric Extract. Breakdown of ea not given (675 mg proprietary blend). Don’t think it’s related in elevation as enzymes were already up when I started. Supplement is supposed to reduce oxidative stress. 4. Regarding the Protandim supplement, note that I did a before/after lipid peroxide test through metamatrix lab when starting the supplement. My lipid peroxide level was high when I started and increased 40% after two months on supplement. Maybe the peroxide level more related to ggt? 5. Note that I take 10 mg Lisinopril, 10 mg of simvastatin, a one a day vitamin, 500 mg magnesium, and 1.5 g/day of fish oil plus a good diet. Anyway, just trying to troubleshoot this issue and don’t want to put a high GGT number out there on my health record if at all possible as I’ve heard insurance can crucifying you on rates, etc. as they automatically assume your drinking excessively when I’m not drinking or doing any drugs at all.
Posted Sun, 20 Apr 2014 in Digestion and Bowels
 
 
Answered by Dr. Prasad 9 hours later
Brief Answer: Effects of medicines.... Detailed Answer: Dear XXXXXXX I really appreciate the efforts you take to keep your heart healthy; but I feel the extra methods that you applied has stressed your liver, leading to raised liver enzymes and GGT. So my answer to your first question is yes, the elevated enzymes are most probably the residual effects of Niacin. You should also know that other drugs especially simivastatin may also be contributing. And in my opinion, you should bring this issue to your treating doctors notice. Fish oils does have some implications on liver. However in my opinion Niacin and simivastatin are the primary contributors. There are no robust evidences about safety of herbal supplements. So though it (protandim supplement) seems safe, it may have effects on your liver system. I understand the fact that enzymes were already up before you even started it; but it may a reason why they are still not down. It would be a good idea to consider supplement (if needed) after the enzymes are stable. And peroxidase level is not directly related to GGT. Elevated enzymes is definitely due to stressful liver and or biliary duct cells. Besides your liver enzymes, I also see you have marginally elevated blood urea nitrogen and elevated BUN/Creatinine ration. Perhaps this may be from a dehydrated state which can also alter liver enzyme numbers. So the next time you test for those, make sure you have had enough fluids. Hope this helps. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor